Adverse drug reactions (ADRs) in patients admitted in medical wards and ICU have shown to be a major cause of morbidity and mortality [2, 3].Unavailability of specific medication for COVID-19 has led to inadvertent use of multiple drugs. This may lead to possible drug interactions and potential adverse drug reactions. Additionally, complex pathophysiology of the disease per se has predisposed the patients to an increased risk of drug reactions.
In the present study, adverse drug reactions were observed in 9.2 % of patients admitted to COVID ICU. Similar studies could not be found for comparing the data among the Indian population. However, few previous studies from other countries have reported a much higher incidence of ADRs among COVID patients admitted in wards [8, 9].The possible reason could be under reporting of ADRs by the treating physicians due to increased workload, pandemic stress and hesitation to report the adverse effects.
In the present study, no significant association was observed between age and the occurrence of ADR. This is in concordance with the findings of Sun et al, 2020 .Previous studies on non-Covid-19 patients have also reported a significant association between age and occurrence of ADR [10, 11]. The study showed significant association between female gender and occurrence of ADRs (OR: 2.3; 95% CI 1.1–4.5; P = 0.02). On the contrary, Zekarias et al, 2020 showed a significant association of ADR patterns with gender among COVID-19 patients, with male predominance . Analysis of Adverse drug reactions in patients with COVID-19 in Brazil also showed male predominance . The present study has revealed use of more than 5 drugs as an independent risk factor for the occurrence of ADRs in patients with COVID-19 (OR: 3.75; 95% CI 1.5–9.2; P = 0.004). Presence of comorbidities was also an independent risk factor (OR: 32.6; 95% CI 7.7–138; P < 0.0001). These findings are consistent with the results of other studies which have shown polypharmacy and co-morbidity to be important risk factors for ADRs [4, 8, 9]. This association has been observed in non-COVID patients also [13, 14].
Most of the ADRs reported in our study affected the dermatological system followed by the gastrointestinal and hepatobiliary system. A study done by Sun et al reported hepatobiliary and gastrointestinal symptoms as the main manifestations of ADRs . However, in the case series by Crescioli et al, 2020, it was concluded that the ADRs related to cardiovascular, psychiatric and gastrointestinal disorders were the most frequent .
The time of onset of the majority of ADRs was 4–8 days and only 1 reaction was reported immediately. Similarly, Sun et al reported the majority of ADRs within the first week of admission (79.8%) .
The causal relationship as assessed by the WHO UMC scale was found to be possible in 68.2% and probable in 13.6% of the total suspected ADR cases. In contrast to the present study Sun et al found 55.3% of the suspected ADR cases to be probable , while Crescioli et al (2021) reported 74% of ADRs to be probable and 26% as possible .
In the current study, maximum ADRs were associated with the use of Remedesivir, followed by Enoxaparin and hydroxychloroquine. The use of Remedesivir led to deranged kidney and liver functions. A similar causal association between Remedesivir and kidney disorders has also been reported by Chouchana et al (2021) . Majority of ADRs in this study presented as rash and urticaria. As skin changes are visible, these can be diagnosed early and notified frequently during spontaneous reporting. A systematic review on treatment-related mucocutaneous reactions in COVID-19 patients have also shown dermatological findings as common ADRs .